How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5220
Experience:  Dr. Mark is a PhD in psychology in private practice
Type Your Mental Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

My son just called me and is concerned that he is still having

This answer was rated:

My son just called me and is concerned that he is still having major memory problems. I am wondering if this would be typical of someone recovering from a manic episode or could be due to the medication he is on.

Hi! I'll be glad to be of help with this issue.

I can imagine how worrisome this situation must be for you. It must be very distressing that your son is going through this. I'm saddened to hear it but I'm glad that he's emerging from the manic episode.

First, let me say that if his manic episode included psychotic features, it is possible that the psychiatric condition itself is responsible for the memory problems. This can occur.

It is also not unusual for the combination of the recovery from a psychotic manic episode and the medications that are helping him stabilize from the episode to cause memory problems. These are indeed powerful medications that work in powerful ways on the brain. And so they can have this effect. But we have to remember that their main effect of stabilizing his moods is so important that the doctors are most often willing to take the memory problems as a short term side effect.

If the memory problems continue, then you might need to contact the doctors to see if the medications' dosages can be adjusted or the medications replaced with other medications that might not have this side effect. But the problems may ease up on their own. You should also make sure that the doctors have included in his treatement plan psychotherapy with a psychotherapist experienced in dealing with Bipolar Disorder and psychotic episodes. This is important as it will allow for quicker lowering of medication levels and thus earlier cessation of side effects.

Okay, I wish you the very best!

My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Dr. Mark and other Mental Health Specialists are ready to help you

Related Mental Health Questions